Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 187, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 5, 2000, 11:55 PM CDT for Aurora County, Jerauld County, South Dakota. It was in force for 35 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 5, 2000, 11:55 PM CDT (04:55 UTC)
- Expired
- Aug 6, 2000, 12:30 AM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Aurora County, SD, Jerauld County, SD
The radar
The Sioux Falls radar (KFSD), 154 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 12:10 AM CDT | Hail 0.75 | Wessington Spgs, SD | |
| Aug 6, 12:20 AM CDT | Hail 0.75 | White Lake, SD | |
| Aug 6, 12:20 AM CDT | Thunderstorm Wind 52 E | White Lake, SD | |
| Aug 6, 12:35 AM CDT | Hail 0.75 | Plankinton, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1907 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 060455 SVRFSD SDC003-073-060530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1155 PM CDT SAT AUG 5 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA NORTHERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 1230 AM CDT * AT 1155 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED 8 MILES WEST OF WESSINGTON SPRINGS...OR ABOUT 33 MILES SOUTHWEST OF HURON...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESSINGTON SPRINGS AROUND MIDNIGHT CDT STORIA AROUND 1210 AM CDT WHITE LAKE AROUND 1225 AM CDT CONTINUE TO MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...OR TELEVISION FOR FURTHER UPDATES ON THIS SEVERE STORM.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 8:30 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 5, 8:30 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 830 PM CDT SAT AUG 5 2000 COLD FRONT CONTINUES TO MOVE EAST OUT OF THE AREA BUT NOT BEFORE TRIGGERING A FEW WARNINGS FOR WOODBURY COUNTY. OTHER SHOWERS IN CWA HAVE DISSIPATED WITH THE SETTING OF THE SUN. BIG QUESTION IS WHETHER OR NOT WE WILL SEE PRECIP DEVELOPMENT AS NEXT SHORT WAVE PASSES THROUGH. MESOETA SHOWS MOST OF THE LIFT SHOULD OCCUR BEFORE MIDNIGHT...BUT IT ALSO KEEPS MOST OF THE DYNAMICS TO THE NORTH OF OUR CWA. AT THIS POINT I FEEL ILL KEEP MENTION OF A CHANCE OF TSRA ACROSS NORTHERN COUNTIES BUT NOTHING AS FAR SOUTH AS KFSD. THE ONLY FLY IN THE OINTMENT WITH THIS THINKING WOULD BE ANY OUTFLOW BOUNDARIES THAT DEVELOP FROM NORTHERN CONVECTION. WILL UPDATE ALL ZONES TO TAKE OUT MENTION OF EVENING. .FSD...NONE. HEITKAMP
In the hours before
Local storm report, Aug 5, 6:04 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
604 PM CDT SAT AUG 05 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1236 AM WESSINGTON SD .75 INCH HAIL
08/05/00 BEADLE
0110 AM ALPENA SD .75 INCH HAIL
08/05/00 JERAULD TREES...BRANCHES AND
POWER LINES DOWN
0153 AM (MHE)MITCHELL ARPT SD 52 MPH TSTM GUST
08/05/00 DAVISON
0200 AM 2 W MITCHELL SD TORNADO
08/05/00 DAVISON DETERMINED FROM NWS
DAMAGE SURVEY. DAMAGE
TO SEVERAL STRUCTURES.
0204 AM MITCHELL SD WIND DAMAGE
08/05/00 DAVISON *** 10 INJ ***
APARTMENTS AND TWO
MOBILE HOMES DESTROYED.
PICKUP AND TRAILER
BLOWN OVER. NUMEROUS
OTHER BUILDINGS
SUSTAINED DAMAGE.
DAMAGE SURVEY CONDUCTED
BY NWS. REPORTED BY
k EMERGENCY MANAGEMENT.
0204 AM MITCHELL SD .88 INCH HAIL
08/05/00 DAVISON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Aug 5, 6:15 PM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 PM CDT SAT AUG 05 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM 6 NW ANTHON IA .75 INCH HAIL
08/05/00 WOODBURY REPORTED BY STORM
SPOTTER.
0549 PM 1 N ANTHON IA 1 INCH HAIL
08/05/00 WOOD=BURY
0555 PM 2 SW ANTHON IA .88 INCH HAIL
08/05/00 WOODBURY DIME TO NICKEL SIZE
HAIL WAS REPORTED.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 10:49 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 41 min |
| Aug 5, 11:25 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 45 min |
| Aug 5, 11:44 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Miner | 46 min |
| Aug 6, 12:28 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison | 32 min |
| Aug 6, 12:29 AM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Miner | 41 min |
| Aug 6, 12:59 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison | 31 min |
| Aug 6, 1:11 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 34 min |
| Aug 6, 1:18 AM CDT | Severe Thunderstorm Warning | FSD | McCook, Turner | 27 min |
| Aug 6, 1:27 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson | 48 min |
| Aug 6, 1:46 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 44 min |
| Aug 6, 2:30 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.